Alert archive / North Dakota / Flash Flood Warnings in 2010

Flash Flood Warning 28, NWS Bismarck, ND

August 12, 2010Adams County, Bowman County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Aug 12, 2010, 8:38 PM MDT for Adams County, Bowman County, North Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2010, 8:38 PM MDT (02:38 UTC)
Expired
Aug 13, 2010, 12:30 AM MDT
In force
4 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

Counties Adams County, ND, Bowman County, ND

The radar

The Bismarck radar (KBIS), 202 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3248 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3248 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

513 
WGUS53 KBIS 130238
FFWBIS
NDC001-011-130630-
/O.NEW.KBIS.FF.W.0028.100813T0238Z-100813T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM MDT THU AUG 12 2010

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA...
  WESTERN ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 1230 AM MDT

* AT 836 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS EASTERN  
  BOWMAN ANS WESTERN ADAMS COUNTIES. DOPPLER RADAR ESTIMATES 2 TO 3  
  INCHES OF RAINFALL HAS FALLEN ACROSS WESTERN ADAMS COUNTY NEAR     
  REEDER. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BOWMAN...BUCYRUS...GRIFFIN...REEDER AND SCRANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 4595 10353 4628 10359 4628 10268 4594 10269

$$

ABELING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:46 PM MDT, 6 hours 52 minutes earlier.

Area forecast discussion, Aug 12, 1:46 PM MDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
246 PM CDT THU AUG 12 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
CURRENTLY THE SURFACE LOW IS IN CENTRAL SOUTH DAKOTA WITH A WARM
FRONT ALONG ACROSS NORTHEAST SOUTH DAKOTA. CONVECTION HAS BEEN
INITIATING AND MOVING EAST ALONG AND NORTH OF THE FRONT ON THE
NOSE OF A LOW LEVEL JET AND BELOW AN UPPER LEVEL JET. LOOKS LIKE
THE BEST CHANCE OF CONVECTION WILL BE IN SOUTHEAST NORTH DAKOTA
THIS EVENING. A SURFACE TROUGH EXTENDS NORTH FROM THE LOW THROUGH
WEST CENTRAL NORTH DAKOTA AND THERE HAS BEEN WEAK CONVECTION IN
THIS AREA. A SHORT WAVE WILL MOVE NORTH ACROSS THIS AREA LATER
THIS EVENING AND STRONGER CONVECTION IS LIKELY. THE POTENTIAL FOR
SEVERE THUNDERSTORMS WILL DIMINISH LATER TONIGHT AS THE SYSTEM
MOVES SLOWLY EAST. EVEN THOUGH THE SURFACE LOW WILL HAVE MOVED
INTO MINNESOTA BY FRIDAY MORNING...ANOTHER LOBE OF THE UPPER LEVEL
LOW WILL STILL BE BACK IN SASKATCHEWAN AND MONTANA WHICH WILL MOVE
ACROSS THE NORTHERN PLAINS FRIDAY THROUGH SATURDAY MAINTAINING THE
POTENTIAL FOR THUNDERSTORMS. TEMPERATURES WILL TREND DOWN SATURDAY
AND SUNDAY...AS COLD ADVECTION DEVELOPS AS THE UPPER LEVEL TROUGH
MOVES EAST ACROSS THE FORECAST AREA. COULD SEE SOME AFTERNOON
CONVECTION SUNDAY DUE TO AFTERNOON INSTABILITY CAUSED BY HEATING.
COULD SEE GUSTY WINDS ON SATURDAY AS THE SURFACE WINDS TURN
NORTHWEST AND LINK TO STRONGER WINDS ALOFT.

.LONG TERM...MONDAY THROUGH THURSDAY
WILL KEEP A SLIGHT CHANCE OF PRECIP IN THE FORECAST ON MONDAY AND
TUESDAY AS THE UPPER LEVEL TROUGH MOVES SLOWLY EAST OF THE
FORECAST AREA...THEN SHOULD SEE SLOW WARMING THROUGH THURSDAY.

&&

.AVIATION...CONDITIONS WILL BE GENERALLY VFR...BUT THUNDERSTORMS
ARE A POSSIBILITY AGAIN TONIGHT. COULD SEE SOME FOG AND STRATUS
FRIDAY MORNING BUT CONDITIONS SHOULD IMPROVE BY LATE MORNING.
THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW
Hazardous weather outlook, Aug 12, 4:36 AM MDT, 16 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
536 AM CDT THU AUG 12 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
536 AM CDT THU AUG 12 2010 /436 AM MDT THU AUG 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME
THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND.
THIS AFTERNOON AND EVENING ARE THE MORE LIKELY TIMES IN WHICH
WIDESPREAD SEVERE WEATHER WOULD OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS REMAINS IN THE FORECAST FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JV

In the hours before

Local storm report, Aug 12, 8:03 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
903 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TORNADO          2 W BOWBELLS            48.80N 102.29W
08/12/2010                   BURKE              ND   OTHER FEDERAL

            BRIEF TOUCHDOWN.

&&

PAYD
Local storm report, Aug 12, 8:05 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
905 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TORNADO          1 W BOWBELLS            48.80N 102.27W
08/12/2010                   BURKE              ND   OTHER FEDERAL

            SECOND BRIEF TOUCHDOWN OF A ROPE TORNADO.

&&

PAYD
Local storm report, Aug 12, 8:26 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
926 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             REEDER                  46.11N 102.94W
08/12/2010  E1.50 INCH       ADAMS              ND   TRAINED SPOTTER

            HAIL LASTED FOR 5 TO 10 MINUTES. LATE REPORT.

&&

NHEINERT
Local storm report, Aug 12, 8:31 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
931 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     HAIL             BOWBELLS                48.80N 102.25W
08/12/2010  E1.00 INCH       BURKE              ND   LAW ENFORCEMENT

&&

NHEINERT
Local storm report, Aug 12, 8:37 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
937 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HAIL             BELFIELD                46.89N 103.20W
08/12/2010  E1.75 INCH       STARK              ND   PUBLIC

            FROM BROADCAST MEDIA.

&&

NHEINERT
Local storm report, Aug 12, 8:38 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
938 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     TORNADO          2 ENE BOWBELLS          48.81N 102.21W
08/12/2010                   BURKE              ND   TRAINED SPOTTER

            TORNADO ON THE GROUND. TORNADO REPORTED AS GOOD IN SIZE.
            TORNADO NEAR ND HIGHWAY 52.

&&

PAYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:18 PM MDTSevere Thunderstorm WarningBISLaMoure42 min
Aug 12, 6:31 PM MDTTornado WarningBISLaMoure29 min
Aug 12, 6:38 PM MDTSevere Thunderstorm WarningBISGolden Valley67 min
Aug 12, 6:59 PM MDTTornado WarningBISLaMoure31 min
Aug 12, 7:23 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger67 min
Aug 12, 7:26 PM MDTSevere Thunderstorm WarningBISBurke, Renville64 min
Aug 12, 7:33 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley57 min
Aug 12, 7:49 PM MDTSevere Thunderstorm WarningBISSlope56 min
Aug 12, 7:59 PM MDTTornado WarningBISBurke, Ward31 min
Aug 12, 8:08 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark67 min
Aug 12, 8:24 PM MDTSevere Thunderstorm WarningBISAdams, Bowman66 min
Aug 12, 8:25 PM MDTSevere Thunderstorm WarningBISBurke, Renville, Ward65 min
Aug 12, 8:29 PM MDTTornado WarningBISBurke, Renville, Ward31 min
Aug 12, 8:57 PM MDTTornado WarningBISBurke, Renville, Ward33 min
Aug 12, 9:04 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton, Sioux, Stark56 min
Aug 12, 9:06 PM MDTSevere Thunderstorm WarningBISHettinger, Slope, Stark54 min
Aug 12, 9:26 PM MDTSevere Thunderstorm WarningBISBurke, Renville, Ward64 min
Aug 12, 9:29 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope31 min
Aug 12, 9:35 PM MDTAreal Flood AdvisoryBISBurke, Renville, Ward6 hr
Aug 12, 9:49 PM MDTTornado WarningBISRenville26 min
Aug 12, 9:53 PM MDTSevere Thunderstorm WarningBISAdams, Emmons, Grant, Hettinger, Morton, Sioux and 1 more52 min
Aug 12, 10:07 PM MDTSevere Thunderstorm WarningBISHettinger, Stark39 min
Aug 12, 10:18 PM MDTSevere Thunderstorm WarningBISEmmons, Grant, Morton, Sioux57 min
Aug 12, 10:25 PM MDTSevere Thunderstorm WarningBISBottineau, Renville, Ward65 min
Aug 12, 10:42 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan, Morton63 min
Aug 12, 10:55 PM MDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh65 min
Aug 12, 11:15 PM MDTSevere Thunderstorm WarningBISEmmons, Morton, Sioux32 min
Aug 12, 11:28 PM MDTSevere Thunderstorm WarningBISBurleigh, Kidder, Stutsman62 min
Aug 12, 11:31 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Morton, Oliver59 min
Aug 12, 11:45 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Morton60 min
Aug 12, 11:54 PM MDTHigh Wind WarningBISBurleigh, Dickey, Emmons, Grant, Kidder, LaMoure and 3 more3 hr
Aug 12, 11:54 PM MDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh, Stutsman66 min
Aug 13, 12:16 AM MDTSevere Thunderstorm WarningBISFoster, Stutsman59 min
Aug 13, 12:17 AM MDTAreal Flood AdvisoryBISMcLean, Mercer, Oliver6 hr
Aug 13, 12:37 AM MDTAreal Flood AdvisoryBISBurleigh6 hr

Nearby

Flash Flood Warnings in North Dakota, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.